Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 30, NWS Pueblo, CO

October 25, 2021Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Oct 25, 2021, 4:04 AM MDT for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Oct 26, 2021, 6:00 AM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2021, 4:04 AM MDT (10:04 UTC)
In effect from
Oct 26, 2021, 6:00 AM MDT
Expired
Oct 27, 2021, 12:00 AM MDT
In force
18 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS45 KPUB 251004
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
404 AM MDT Mon Oct 25 2021

COZ068-251815-
/O.NEW.KPUB.WW.Y.0030.211026T1200Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
404 AM MDT Mon Oct 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of up to 6 
  inches. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 6 AM Tuesday to midnight MDT Tuesday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute over Wolf Creek
  Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
7 follow-up statements
357 
WWUS45 KPUB 251745
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1145 AM MDT Mon Oct 25 2021

COZ068-260145-
/O.CON.KPUB.WW.Y.0030.211026T1200Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1145 AM MDT Mon Oct 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of up to 6 
  inches. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 6 AM Tuesday to midnight MDT Tuesday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute over 
  Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hodanish
201 
WWUS45 KPUB 260054
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
654 PM MDT Mon Oct 25 2021

COZ068-261000-
/O.CON.KPUB.WW.Y.0030.211026T1200Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
654 PM MDT Mon Oct 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of up to 6 
  inches. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 6 AM Tuesday to midnight MDT Tuesday night.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact travel over Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
690 
WWUS45 KPUB 260948
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
348 AM MDT Tue Oct 26 2021

COZ068-261800-
/O.CON.KPUB.WW.Y.0030.211026T1200Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
348 AM MDT Tue Oct 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow expected. Total snow accumulations of up to 6 
  inches. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 6 AM Tuesday to midnight MDT Tuesday night.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning and evening commutes over Wolf Creek
  Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
974 
WWUS45 KPUB 261711
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1111 AM MDT Tue Oct 26 2021

COZ068-270115-
/O.CON.KPUB.WW.Y.0030.000000T0000Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1111 AM MDT Tue Oct 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow expected. Total snow accumulations of up to 6 
  inches. Winds gusting as high as 55 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning and evening commutes over 
  Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
875 
WWUS45 KPUB 262056
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
256 PM MDT Tue Oct 26 2021

COZ068-270500-
/O.CON.KPUB.WW.Y.0030.000000T0000Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
256 PM MDT Tue Oct 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
749 
WWUS45 KPUB 270004
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
604 PM MDT Tue Oct 26 2021

COZ068-270600-
/O.CON.KPUB.WW.Y.0030.000000T0000Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
604 PM MDT Tue Oct 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...Snow. Additional snow accumulations of up to one inch. 
  Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...Until midnight MDT tonight.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
616 
WWUS45 KPUB 270605
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1205 AM MDT Wed Oct 27 2021

COZ068-270715-
/O.EXP.KPUB.WW.Y.0030.000000T0000Z-211027T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1205 AM MDT Wed Oct 27 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Higher elevation roads may be still slippery, but snowfall has
since dissipated over the region. Isolated snow showers are still
possible, but amounts do not require any winter weather
highlights. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Oct 24, 11:11 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Oct 24, 11:11 PM MDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1111 PM MDT Sun Oct 24 2021

.SHORT TERM...(This evening through Monday)
Issued at 244 PM MDT Sun Oct 24 2021

Currently...

Clear skies prevailed across the region at 2 pm. Ambient temperature
s were in the mid 60s to mid 70s across the plains with temps around
60 in the valleys.

High cloudiness associated with a spectacular baroclinic gyre,
centered offshore of the Washington Coast, was just west of the
Centennial state. This storm system had surface pressures in the 940-
ish mb range per OPC guidance, likely one of the stronger storms
ever recorded for this part of the world. This system was bringing a
large swath of much needed rain and snow to a good part of the
western CONUS.

Tonight...

Besides some increasing high clouds, not much change in our weather
is expected in the short term. Light winds will allow for
temperatures over the plains to fall into the 30s to lower 40s with
20s in the valleys.

Tomorrow...

Wave clouds will likely return to the region, especially along and
just east of the mountains/plains interface. with surface pressures
falling to our west, southeast surface winds will develop over the
plains while southwesterly surface winds will develop over the
mountains. Winds will become breezy over most region (with least I-
25 corridor), especially over the Sangres. Temps will warm up into
the 80s most of the plains with a few 70s over the Palmer Divide.
Expect 70s in the valleys. No rain is anticipated anywhere tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM MDT Sun Oct 24 2021

...Strong system moves across Tuesday; Colder weather for
Halloween...

Monday night...

The leading edge of the sensible weather to our west will begin to
affect the region. Winds will likely keep up through the night most
areas and this will allow for a mild night regionwide. I anticipate
the winds at mtn top level will begin to ramp up through the night
gusting to 40 mph+ towards sunrise. Precip should also begin to move
into the CONTDVD toward sunrise.

Tuesday...

The brunt of the system will move across during this time frame. It
will be very windy this day and anticipate winds in the 20 to 40 mph
range all areas with gusts to 5o mph on the plains and 60 to 70 mph
over the mtn peaks. Humidity values will be near critical values and
have issued a FIRE WEATHER WATCH for most of the plains on this day.
Precipitation, some quite heavy for a 2-4hr period will occur over
the mountains, and blinding snow will be possible for a time period
during this day over the passes. We will likely need to issue some
winter weather highlights for the higher terrain valid on Tuesday.
I'd expect to see 3 to 6 inch amounts possible in the mtns,
especially along the Divide. For now I don't think we will see winds
reaching synoptic high wind criteria, but this concern will have to
be revisited on later shifts.

An intense frontal passage is likely to occur across the plains
roughly from late Tuesday afternoon into Tuesday evening. when this
front goes by, you will know it, as winds will shift strongly into
the north and will be quite strong for a few hours. This may be the
time when synoptic winds reach high wind criteria. It is not out of
the question that we may hear a rumble of thunder. Some brief
intense snow may also occur over the Palmer Divide. However, no
significant accumulations are expected. Nonetheless, if an intense
snow squall-like feature does develop, it could cause issues on the
roadways in northern El Paso county and points northward.

Wednesday...

Cool and quite windy. System will be to our east and we will be on
the backside of it. I would expect all of the precip to be east of
the region by sunrise, but cant rule out a lingering shower near the
KS border. The main story this day will be the strong NW winds
behind this system. Although it will be rather cool, the strong
winds and low RH values may cause some fire weather issues.

Thursday into Saturday...

Quiet, mild weather expected.

Late Saturday into early next week...

Guidance is indicating some rather cold air is going to push south
into the Central CONUS, and some of this colder air is quite likely
going to push into our region, especially on Sunday. Guidance varies
on amount of cold air and if any if any precip will come along with
it (likely Monday/Tuesday if it does). Still lots of time to resolve
this wx system, but cooler weather is likely to be arriving for all
of the little ghosts and goblins out there (Halloween is next
Sunday!) \/Hodanish

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1109 PM MDT Sun Oct 24 2021

VFR conditions at all three terminals through the next 24 hours.
Periods of high level cirrus clouds will move across Colorado
through Monday evening. South winds, will increase at KALS and
KCOS by Monday afternoon, with gusts 25 to 30 kts possible. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for COZ227>237.

&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...MOZLEY
Hazardous weather outlook, Oct 24, 8:55 PM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
855 PM MDT Sun Oct 24 2021

COZ058>089-093>099-260300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
855 PM MDT Sun Oct 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow returns to the mountains along the Continental
Divide Tuesday and Tuesday night, with strong winds potentially
producing areas of blowing and drifting snow. The remaining
mountains and interior valleys will see a mix of rain and snow
showers, with some accumulations over the higher peaks of the
Sangre de Cristo Range. Some snow will also be possible Tuesday
night over the Palmer Divide and Raton Mesa, accompanied by strong
north winds. On the plains, winds will become strong Tuesday
afternoon, with increased fire danger for many locations along and
east of Interstate 25.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

88/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:59 PM MDTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more27 hr

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.